U.S. doctors online nowAsk doctors free
A 31-year-old female asked:

Can metformin cause ankle/foot swelling? on it 3 wks, now at 500mgx3, & this week having swelling similar to when pregnant but i am not pregnant now.

2 doctor answers5 doctors weighed in
Dr. Lee Wittenberg
Podiatry 22 years experience
Ankle/Foot swelling: 90% of the time, in my practice, when people are complaining of foot and ankle swelling, it is due to Venous Insufficiency/Venous Stasis. This can be related to prescription medication, renal failure, Congestive heart failure, and just simple wear and tear on the venous system. Most of my patients who are Diabetic also have Hypertension, which can also lead to foot and ankle swelling.
Created for people with ongoing healthcare needs but benefits everyone.
Dr. John Hakim
Cardiology 29 years experience
Unusual: Amlodipine or calcium channel blockers cause edema. It would be very unusual for metformin to cause leg edema. If you have leg edema with your diabetes: you may have heart failure or fluid overload.
Created for people with ongoing healthcare needs but benefits everyone.
Last updated Sep 29, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.